Re: Question about Graves
The eye disease is a separate issue from the hyperthyroidism. TED (thyroid eye disease) is caused by TSI antibodies (thyroid stimulating immunoglobulins). TED usually has a "hot phase" where the disease is active. Some studies suggest that steroids such as prednisone and orbital radiation will help reduce the swelling. But to be effective, these treatments must be done during the "hot" phase.
It is not only an accumulation of fat that makes the eyes protrude....the actual eye muscles swell also and cause protrusion.
Is she elevating the head of her bed and using preservative free lubricating drops in her eyes?
An occuloplastic surgeon or a neuro-ophthalmologist would be the correct physician to treat TED.
Oops, editing to add, that getting the thyroid levels in the normal range will go a long way towards reducing the edema (swelling). Both the state of hyper and hypo can affect our eyes.
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.
Last edited by K9Mom; 01-23-2005 at 06:27 PM.